Wyoming, 2014Winter Storm and High Wind in Wyoming, January 3 to 4, 2014
January 3 to 4, 2014 · NWS RIW · 6 events in 6 counties and zones
A vigorous cold front in combination with an upper level disturbance produced high wind and heavy snow across portions of northern and central Wyoming. Gusty southwest winds ahead of the cold front were strong enough to topple an empty semitrailer on Wyoming Boulevard on the south side of Casper.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous cold front in combination with an upper level disturbance produced high wind and heavy snow across portions of northern and central Wyoming. Gusty southwest winds ahead of the cold front were strong enough to topple an empty semitrailer on Wyoming Boulevard on the south side of Casper. The truck blew over about 0930MST on Friday, January 3. A brief period of strong westerly wind also occurred near Clark where a peak speed of 89 mph was clocked around 0700MST. Strong northwest wind behind the cold front favored a period of 60+ mph wind gusts during the early evening across the Interstate 90 corridor through northern Johnson County.
Behind the cold front, much colder air filtered into the Wind River Basin. As the upper level disturbance crossed the region it helped to produce snow in Fremont County. Up to 10 inches of snow was reported in Riverton with 6 to 8 inches in Lander. Much of the snow fell during an intense period from mid-evening Friday to around midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 2, 10:44 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jan 2, 10:44 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1044 PM MST THU JAN 2 2014
.SHORT TERM...TONIGHT THROUGH FRIDAY (ISSUED AT 212 PM MST)
CURRENT SITUATED UNDER ERN EDGE OF WRN CONUS RIDGE...WITH SMALL WEAK
SW TROF RIDING DOWN THRU THE STATE FROM NW TO SE THIS
AFTERNOON...BRING NOT MUCH MORE THAN MID LEVEL CLOUDS AND A FEW
FLURRIES OR VERY LIGHT SNOW TO THE NW MOUNTAINS. HIGH TEMPS IN THE
LOWER ELEVATIONS OF THE BASINS AND LEE AREAS OF THE MOUNTAINS HAVE
NOT JUMPED UP YET WITH THE MID LVL CLOUDS KEEPING A LID ON
THINGS...NOT ALLOWING DIRECT HEATING OR ADIABATIC MIXING AT THIS
TIME. HAVE ADJUSTED ACCORDINGLY.
THE SFC PATTERN HAS NOW RETURNED THE FAMILIAR HI PRESS SW...LOW
PRESS NE SCENARIO...WITH INCREASING P AND T GRADS FROM THE SFC TO AT
LEAST H7. ADDITIONALLY...SOME MID LVL WARMING CONTINUES...OFFERING
INCREASING STABILITY ALOFT THAT WILL ADD TO THE P AND T PARAMETERS
TO SQUEEZE WRLY 30 TO 40 KT WINDS AND GET SOME STRONG DOWNSLOPE AND
GAP WINDS BY FROM THIS EVEN AT LEAST THRU EARLY AFTERNOON FRIDAY.
HIGH WIND WARNING FOR CODY FOOTHILLS HAS BEEN LAUNCHED.
OTHERWISE...ON TRACK FOR THE NEXT WINTER WX SYSTEM...WHICH LAYS IN
WAIT OVR THE NW CONUS COAST. RATHER FLAT FLOW FROM EPAC OVER THE WRN
RIDGE IS ALSO HELPING TO GET BETTER MOISTURE HERE THIS
TIME...INSTEAD OF TAKING THE ROUNDABOUT AND DRYING TRACK THRU
CANADA. ANYWAY...BETWEEN FAVORABLE NW FLOW FOR THE MOUNTAINS
AREAS...INCREASING BETTER JET POSITION...AND LOTS OF ASSOCIATED
OMEGA...LOOKS LIKE A BETTER SNOW-MAKER OVERALL FOR THE WRN
MOUNTAINS...WITH EVEN MOST VALLEYS ABLE TO GET AT LEAST 3 INCHES OF
THE WHITE STUFF ON THE GROUND. HAVE THEREFORE ISSUED A WINTER WX
ADVISORY FOR THE WRN MOUNTAIN GROUP...INCLUDING AT LEAST THE WRN
WIND RIVER MOUNTAINS TOO...BEGINNING AT 12Z FRIDAY MORNING...LASTING
UNTIL 12Z SAT. LOOKS LIKE THE BULK OF THE SNOW WILL FALL BETWEEN 15Z
FRI AND 9Z SAT...BUT THIS GIVES SOME CUSHION TO THE EVENT.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
SNOWFALL WILL CONTINUE IN THE WESTERN MOUNTAINS FRIDAY NIGHT WITH
SNOWFALL SPREADING EAST OF THE CONTINENTAL DIVIDE AS A CANADIAN COLD
FRONT MOVES SOUTH FROM MONTANA INTO NORTHERN AND CENTRAL WYOMING.
SNOWFALL EAST OF THE CONTINENTAL DIVIDE SHOULD BE VERY LIGHT AND
BRIEF. SOME LIGHT SNOW WILL LINGER AROUND THE AREA SATURDAY MORNING
THEN DRYING IS EXPECTED. TEMPERATURES WILL BE COLDER ACROSS THE
AREA BEHIND THE CANADIAN COLD FRONT. SATURDAY NIGHT SOME LIGHT SNOW
WILL BE POSSIBLE IN THE NORTHERN AND WESTERN MOUNTAINS WITH COLDER
AIR CONTINUING TO MOVE INTO THE NORTH AND CENTRAL AREAS THROUGH
SUNDAY NIGHT. MONDAY LOOKS DRY AND COLD. THE COLDEST TEMPERATURES
ARE EXPECTED IN THE NORTH AND EAST...SPILLING INTO THE WIND RIVER
BASIN. MONDAY NIGHT WILL CONTINUE COLD AND DRY. SOME LIGHT SNOW
WILL RETURN TO THE WEST ON TUESDAY AND WEDNESDAY AS A PACIFIC TROUGH
MOVES ACROSS THE PACIFIC NORTHWEST TOWARDS WESTERN WYOMING. THE FLOW
ALOFT BECOMES RATHER PROGRESSIVE WITH A SERIES OF SHORT WAVE PACIFIC
TROUGHS EMBEDDED IN ZONAL FLOW. MODELS DIVERGE QUICKLY WITH THE
TIMING OF THE INDIVIDUAL TROUGHS. OVERALL THOUGH THE IMPACT SHOULD
NOT BE TOO GREAT WITH MOISTURE IN THE FLOW KEEPING SOME SNOWFALL IN
THE WESTERN MOUNTAINS. BIGGEST QUESTION IN THE MEDIUM TO LONG RANGE
FORECAST PERIOD WILL BE TEMPERATURES. HOW FAST WILL THE WARM UP BE
AFTER THE ARCTIC AIR MOVES IN EAST OF THE DIVIDE. AT THIS TIME THE
MODELS WANT TO MODIFY THE AIR FAIRLY RAPIDLY EARLY NEXT WEEK WHEN
THE ZONAL FLOW DEVELOPS. RIGHT NOW THE BIGGEST CHANGE LOOKS TO BE
MONDAY NIGHT AND TUESDAY WARMING.
&&
.AVIATION.../06Z ISSUANCE/
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
AREAS OF MVFR WILL OCCUR IN NW WY OVERNIGHT. CONDITIONS WILL WORSEN
OVER WESTERN WY AFTER 15Z FRI AS SNOW MOVES INTO THE REGION AND
SPREADS SOUTH DURING THE AFTERNOON INTO FRIDAY NIGHT. EXPECT MVFR TO
IFR CONDITIONS PREVAILING AT KJAC AIRPORT MUCH OF FRIDAY AND FRIDAY
NIGHT. IMPACTS TO KBPI AND KPNA AIRPORTS WILL OCCUR BY 23Z AND
CONTINUE UNTIL 06Z SATURDAY. KRKS AIRPORT WILL BE WINDY AT TIMES ON
FRIDAY INTO FRIDAY NIGHT. CONDITION WORSEN AT KRKS TOWARD 06Z
SATURDAY AS SNOW DEVELOPS.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR CONDITIONS TO PREVAIL OVER THE NORTH THROUGH 20Z. AFTER 20Z A
COLD FRONT WILL PUSH INTO NORTHERN WY. SCATTERED AREAS OF SNOW WILL
OCCUR OVER THE NORTH WHICH WILL BRING MVFR TO IFR CONDITIONS AT
TIMES THROUGH 06Z SATURDAY. FROM KLND TO KCPR VFR CONDITIONS WILL
OCCUR THROUGH 00Z SATURDAY. THE COLD FRONT MOVES THROUGH THIS AREA
AFTER 00Z SATURDAY WITH AREAS OF SNOW DEVELOPING AND MVFR TO IFR
CONDITIONS PREVAILING BY 04Z SATURDAY.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS ACROSS THROUGH SATURDAY. HOWEVER...WINDY
CONDITIONS WILL DEVELOP LATER TONIGHT AND CONTINUE INTO SATURDAY FOR
THE NORMALLY PRONE AREAS SUCH AS THE SOUTHEASTERN WIND CORRIDOR FROM THE
RED DESERT THROUGH NATRONA COUNTY AND ALSO IN THE LEE OF THE
ABSAROKAS. A COLD FRONT DROPPING SOUTHEASTWARD WILL SPREAD SNOW
INTO NORTHWESTERN WYOMING BY FRIDAY MORNING...AND THEN AREAS EAST
OF THE DIVIDE FRIDAY NIGHT AND INTO SATURDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM FRIDAY TO 5 AM MST SATURDAY
WYZ001-002-012>015-023>025.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 2 PM MST FRIDAY
WYZ003.
&&
SHORT TERM...BRAUN
LONG TERM...C.BAKER
AVIATION...AR
FIRE WEATHER...BRAUN
Hazardous weather outlook, Jan 2, 2:25 PM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
225 PM MST THU JAN 2 2014
WYZ001>020-022>030-031200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
225 PM MST THU JAN 2 2014
...HIGH WIND WARNING IS IN EFFECT FOR THE CODY FOOTHILLS LATER
TONIGHT INTO FRIDAY AFTERNOON...
...WINTER WEATHER ADVISORY IS IN EFFECT FOR THE WESTERN MOUNTAINS
FROM FRIDAY MORNING THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE LIKELY IN THE CODY FOOTHILLS LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY AND FRIDAY NIGHT...THE NEXT STORM SYSTEM WILL SPREAD SNOW
INTO THE WESTERN MOUNTAINS ON FRIDAY. SOME SNOW IS POSSIBLE EAST OF
THE DIVIDE FRIDAY NIGHT INTO SATURDAY MORNING.
SUNDAY...AN ARCTIC FRONT WILL LIKELY PLUNGE SOUTH DOWN THE EAST
SLOPES OF THE DIVIDE DURING THE DAY SUNDAY BRINGING SHARPLY COLDER
TEMPERATURES AND AREAS OF SNOW AND BLOWING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT WIND GUSTS PAST 50 MPH.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- January 3, 12:50 AM MST to 4:30 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
There were numerous wind gusts past 58 mph across the Green Mountains and Rattlesnake Range. Some of the highest gusts included 79 mph at Camp Creek, 75 mph at Fales Rock and 62 mph at Beaver Rim.
High Wind, Cody Foothills
- When
- January 3, 6:38 AM MST to 8:08 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Numerous gusts past 59 mph were reported near Clark. The highest recorded gust was 89 mph.
High Wind, Natrona County Lower Elevations
- When
- January 3, 9:30 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Strong winds blew over a tractor trailer truck on Wyoming Boulevard to the south of Casper near McKinley street. The driver was not injured and no other vehicles were involved in the accident.
High Wind, Northeast Johnson County
- When
- January 3, 5:56 PM MST to 7:02 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A wind gust of 65 mph was measured near Indian Creek Road. Winds gusts to 60 mph were also reported at the Buffalo airport.
Winter Storm, Wind River Basin
- When
- January 3, 7:15 PM MST to January 4, 9:00 AM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Heavy snow fell over portions of the Wind River Basins. Riverton reported between 7 and 10 inches of snow with 7 inches in Hudson and 5 inches in Fort Washakie.
Winter Storm, Lander Foothills
- When
- January 3, 8:45 PM MST to January 4, 9:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
At the Lander airport 6.9 inches of snow was measured. Around the city of Lander amounts ranged from 6 to 8 inches.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, January 3, 20142 deaths · 1 injured · 1 event
- Cold in Wisconsin, January 3, 20142 deaths · 2 events
- Coastal Flood in New Hampshire, January 3, 2014$250,000 · 1 event
- Coastal Flood in Maine, January 3, 2014$40,000 · 2 events
- Blizzard in North Dakota, January 3 to 4, 201418 events
- Blizzard in North Dakota, January 3 to 4, 201418 events
- Blizzard in Minnesota, January 3 to 4, 20149 events
- Winter Storm and Winter Weather in Michigan, January 3 to 4, 20148 events
- Winter Storm and Winter Weather in Colorado, January 3 to 5, 20148 events
- Blizzard in South Dakota, January 3, 20147 events
- Frost and Freeze in Texas, January 3, 20145 events
- Debris Flows and Heavy Rain in Hawaii, January 3 to 6, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485942, 485940, 485945, 485954, 485955, 485960.